Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 313, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 2024, 5:28 PM CDT for Barton County, Reno County, Rice County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2024, 5:28 PM CDT (22:28 UTC)
- Expired
- Sep 20, 2024, 6:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Barton County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:24 PM CDT, 2 hours 4 minutes earlier. Its key messages:
- Few storms possible this evening with shower/storm chances ramping-up for Sat night through Sun.
- Hot temperatures again for Sat across south central and southeast KS with highs in the upper 90s to around 100.
- Much cooler temperatures to start the work week with highs both Mon and Tue in the 60s and 70s.
Area forecast discussion, Sep 20, 3:24 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 324 PM CDT Fri Sep 20 2024 .KEY MESSAGES... - Few storms possible this evening with shower/storm chances ramping-up for Sat night through Sun. - Hot temperatures again for Sat across south central and southeast KS with highs in the upper 90s to around 100. - Much cooler temperatures to start the work week with highs both Mon and Tue in the 60s and 70s. && .DISCUSSION... Issued at 323 PM CDT Fri Sep 20 2024 Currently have an upper low spinning over Southern CA with some additional shortwave energy digging across the Northern Rockies. Meanwhile, upper ridging remains across the Southern Plains. At the surface, return flow is starting back up with a warm front lifting across southwest KS. Area of showers and storms has been lifting northeast from Eastern NM into southwest KS with this activity in an area of 850-700mb moisture advection ahead of the upper wave. This area of precip is expected to continue lifting northeast late this afternoon with a few additional storms possible to the east of this cluster, along the warm front. Will hold onto some small pops this evening as the mid level theta-e advection translates northeast but feel the most widespread activity tonight will be after 06z over northeast KS were the better low level jet dynamics will be maximized. Highs on Sat will once again be 15-20 degrees above normal across most of south central and southeast KS with readings topping out in the upper 90s to around 100. By Sat afternoon, upper low will be tracking northeast across the Desert Southwest and will be moving across the Four Corners region by early Sat evening. As the same time, shortwave trough will swing across south central Canada and will allow a cold front to move across the Northern Plains. Cold front is expected to stretch from southeast Nebraska into west-central KS by Sat afternoon. While there maybe some sct shower/storm activity across mainly central KS Sat morning, feel the more widespread showers and storms will hold off until Sat evening, when the better upper diffluence approaches the area. Also still going with the thinking that the better heavy rain potential will be tied to the 850mb front which will be over central KS Sat night. In addition, PW values Sat evening look to be around 200% of normal, which should lead to some efficient rain producers. Scattered showers/storms will persist into Sun as the front continues to slowly push southeast and by 00z Mon, mainly only the Flint Hills into southeast KS will still be seeing precip. The good news is that confidence remains high in below normal temps for Mon with some highs not making it out of the 60s! We will see a gradual warmup for Tue but highs will still be below normal. By mid week, medium range models start to diverge in the placement of a cutoff low, with the ECMWF keeping the low over the Southern High Plains while the GFS keep this feature over the Missouri Valley. So this leads to low confidence beyond the Tue time frame. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1248 PM CDT Fri Sep 20 2024 VFR conditions will prevail through the afternoon across the region. Meanwhile showers and storms are expected to develop over southwest Kansas later this afternoon and some of this activity could spread into central Kansas this evening. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...RBL AVIATION...CDJ
Hazardous weather outlook, Sep 20, 3:55 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 355 PM CDT Fri Sep 20 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211500- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 355 PM CDT Fri Sep 20 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Chances for scattered thunderstorms will increase from the west early this evening generally along and west of the Flint Hills. Quarter size hail and 65 mph winds may accompany the strongest activity. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat indices around 100 degrees are possible Saturday afternoon over far southern and southeast Kansas. Scattered to numerous showers and thunderstorms will increase late Saturday, and persist through Sunday night. While widespread severe weather is not expected, a handful of strong to marginally severe storms are possible, along with locally heavy rainfall. The best chance for heavy rain will be for locations along and especially north of Highway 50. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Sep 20, 5:11 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
511 PM CDT Fri Sep 20 2024
KSZ047-050-067-202330-
Reno KS-Rice KS-Barton KS-
511 PM CDT Fri Sep 20 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN RENO...SOUTHWESTERN RICE
AND BARTON COUNTIES THROUGH 630 PM CDT...
At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frizell to near Zook to near Hopewell to
near Cullison. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Bend, Hoisington, Ellinwood, Turon, Pawnee Rock, Sylvia,
Albert, Plevna, Raymond, Langdon, Great Bend Airport, Silica,
Cheyenne Bottoms, and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3844 9903 3867 9868 3835 9840 3812 9829
3780 9832 3774 9846 3826 9847 3826 9903
TIME...MOT...LOC 2211Z 237DEG 37KT 3823 9922 3802 9905 3780 9894 3762
9895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BAERGThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:32 PM CDT | Special Weather Statement | ICT | Labette | 43 min |
| Sep 19, 8:17 PM CDT | Special Weather Statement | ICT | Labette | 28 min |
| Sep 20, 5:11 PM CDT | Special Weather Statement | ICT | Barton | 79 min |
| Sep 20, 5:49 PM CDT | Special Weather Statement | ICT | Rice | 56 min |
| Sep 20, 5:52 PM CDT | Special Weather Statement | ICT | Barton | 68 min |
| Sep 20, 6:09 PM CDT | Special Weather Statement | ICT | Kingman | 66 min |
| Sep 20, 6:16 PM CDT | Special Weather Statement | ICT | Reno | 59 min |
| Sep 20, 6:23 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 67 min |
| Sep 20, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 49 min |
| Sep 20, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Sedgwick | 62 min |
| Sep 20, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 70 min |
| Sep 20, 6:53 PM CDT | Special Weather Statement | ICT | Lincoln | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.